Alert archive / Maine / Special Weather Statements in 2018

Special Weather Statement, NWS Gray, ME

August 6, 2018Oxford County, Maine

NWS Gray, ME issued this special weather statement at Aug 6, 2018, 9:13 PM EDT for Oxford County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 9:13 PM EDT (01:13 UTC)
Expired
Aug 6, 2018, 10:00 PM EDT
In force
47 min
Issued by
NWS Gray, ME

County Oxford County, ME

The radar

The Portland,ME radar (KGYX), 107 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

274 
WWUS81 KGYX 070113
SPSGYX

Special Weather Statement
National Weather Service Gray ME
913 PM EDT MON AUG 6 2018

MEZ007-008-NHZ001-002-070200-
Northern Oxford-Northern Franklin-Northern Coos-Southern Coos-
913 PM EDT MON AUG 6 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD...
SOUTHWESTERN FRANKLIN AND EAST CENTRAL COOS COUNTIES...

At 913 PM EDT, strong thunderstorms were clustered near Errol, or 17
miles north of Berlin, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Andover, Errol, Grafton, Weld, Byron, Upton, South Arm, Magalloway
Plantation, Richardsontown and Roxbury.

This also includes...
  Umbagog Lake State Park, Old Blue Mountain, Bemis Mountain, and
Elephant Mountain.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4468 7114 4479 7112 4485 7066 4458 7068
TIME...MOT...LOC 0113Z 272DEG 21KT 4473 7105 

$$

Hanes

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:09 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 6, 6:09 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
609 PM EDT Mon Aug 6 2018

.SYNOPSIS...
Hot and humid weather has set in across New Hampshire and
western Maine today, and that will continue right into Tuesday.
Similar temperatures and humidity levels will lead to heat index
values climbing back towards 100 degrees. Later in the afternoon
we may get some relief in the form of showers and thunderstorms.
As the line of storms moves northwest to southeast temperatures
should get knocked back into the 70s and 80s, though some of the
storms may be strong with gusty winds. By midweek we get cooler
temperatures, but will be stuck with the high humidity.

&&

.NEAR TERM /THROUGH TUESDAY/...
605 PM Update...
Have added some PoPs to Coos County where a few cells are
popping up...but these should dissipate shortly. Otherwise only
minor changes to the forecast including temperatures and dew
points.

Previous discussion...
Widespread hot and humid conditions currently in place across
the forecast area. The heat and humidity are combining to
produce MLCAPE values in the 1000 J/kg range...and coupled with
some weak H2 divergence has allowed widely scattered showers and
thunderstorms to develop. The taller convection is reaching to
about 20 kft...with modest cores just over the freezing level.
Giving a lack of additional forcing for ascent besides the weak
divergence and terrain...I do not expect the convection to trend
much stronger. So enough for lightning...but not expecting any
severe wx at this time. The better forcing remains across Srn
Canada...but by the time it arrives we will be after peak
heating and losing our instability. But some slight chance PoP
will linger into the overnight for any decaying convection.

&&

.SHORT TERM /TUESDAY NIGHT/...
The easy part of the forecast for Tue is that hot and humid wx
continues. Temps and dewpoints look fairly similar to
today...within a degree or two...so therefore will leave the
heat advisory as is.

The more difficult questions revolve around convection with the
approach of the next S/WV trof. Given similar thermodynamic
conditions...I expected MLCAPE once again on the order of 1000
to 1500 J/kg. More than enough for some robust updrafts. The
kinematic environment is more in doubt...as model forecasts are
merely marginal for shear. H5 winds are forecast to be right
around 35 kts...and show some signs of weakening later in the
day. Could be end up with 40 kts effective shear with that
outcome...yes...but there are less ways to do it. With fairly
straight hodographs in SW flow...I expect upstream growth into
linear structure. Sure enough convection allowing models are
showing a well organized squall developing W of the forecast
area tomorrow afternoon...and given the anticipated environment
described above...I suspect at least a few embedded cells will
be severe. Until that area becomes more clear...I have added
gusty wind wording to the most likely zones to see widespread
convection and feature the best environment.

Convection will weaken as it moves SE...due to loss of daytime
heating and being farther away from the best mesoscale
environment for storm organization. Warm and humid conditions
continue overnight...along with continued scattered convection
in SW WAA.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
By examining the large scale flow, there will be several
systems that will allow for brief periods of showery conditions.
Low pressure will be descending from Canada late Tuesday into
Wednesday morning and again on Thursday evening. The descending
low pressure will bring two rounds of rain and showers to the
region. The areas with the highest precipitation totals will
likely be the northern counties. After the showers, a ridge will
begin to build into the region.

When the first cold front descends from Canada, the air behind
the front should slightly lower our dew point temperatures. A
noticeable difference in temperatures and dew points should be
after the second cold front passes on Thursday evening. The
showers from both systems should bring more widespread showers
into the region. A possible thunderstorm could develop on
Wednesday morning or Thursday evening. With all of the showers
and the decreasing temperatures from both cold fronts, late
night patchy fog can be expected. By Friday high pressure will
return and dominate the region into the weekend and early next
week.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Short Term...VFR conditions expected thru late this evening.
Similar to last night valley fog is likely at interior TAF
sites. SHRA/TSRA are possible Tue afternoon...especially across
Nrn zones. For that reason I have not included precip in TAFs
due to uncertain coverage and timing. HIE will be most at
risk...especially prior to 21z Tue. Some of the TSRA may be on
the stronger side...with gusty winds possible. Fog may again be
a problem Tue night after any rainfall.

Long Term...
Showers and thunderstorms during much of the work week. This
precipitation will mainly be during the afternoon and into the
evening hours. That and patch late night fog that is expected
through the work week will lead to localized IFR conditions.

&&

.MARINE...
Short Term...Generally light SW flow over the waters thru
Tue night. I expect the fog bank off ACK will begin to expand
Nwd with the approach of the S/WV trof over the Great Lakes.
That should put areas of fog into the coastal waters Tue and Tue
night. Though there is some uncertainty about how fast and how
widespread. After 8 pm there is also a chance for showers and
thunderstorms over the coastal waters...which may contain gusty
winds.

Long Term...
Winds and seas will remain mainly below SCA thresholds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 7 PM EDT Tuesday for MEZ012>014-018>028.
NH...Heat Advisory until 7 PM EDT Tuesday for NHZ004>015.
MARINE...None.

&&

NEAR TERM...Hanes
SHORT TERM...Legro
LONG TERM...Patterson
Hazardous weather outlook, Aug 6, 7:14 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Gray ME
714 PM EDT Mon Aug 6 2018

MEZ012>014-018>028-NHZ004>015-072315-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
714 PM EDT Mon Aug 6 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT TUESDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered showers and thunderstorms are possible Tuesday afternoon.
Some of the storms may be strong to severe, with gusty winds and
small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001>003-072315-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
714 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are possible Tuesday afternoon.
Some of the storms may be strong to severe, with gusty winds and
small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-072315-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
714 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 4:57 PM EDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Gray ME
457 PM EDT MON AUG 6 2018

MEZ008-009-013-014-062130-
Southern Franklin-Southern Somerset-Northern Franklin-Central
Somerset-
457 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SOMERSET AND EAST
CENTRAL FRANKLIN COUNTIES...

At 457 PM EDT, a strong thunderstorm was located near Phillips, or 13
miles north of Farmington, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Kingfield, Phillips, Anson, Embden, Avon, Strong, Freeman, New
Portland, New Vineyard, Salem, Industry, Lexington and Starks.

LAT...LON 4481 7035 4490 7032 4501 6999 4475 6997
TIME...MOT...LOC 2057Z 263DEG 27KT 4486 7022

Legro
Special weather statement, Aug 6, 8:10 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Gray ME
810 PM EDT MON AUG 6 2018

MEZ007-NHZ001-070045-
Northern Oxford-Northern Coos-
810 PM EDT MON AUG 6 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN COOS
COUNTY...

At 810 PM EDT, strong thunderstorms were clustered near Colebrook,
moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Colebrook, Errol, Dixville, Pittsburg, Canaan, Lemington, Bloomfield,
Columbia, Clarksville, Beecher Falls, Stewartstown and Wentworth
Location.

This also includes...
  Dixville Notch State Park, Coleman State Park, and Magalloway
Mountain.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4484 7155 4486 7155 4491 7150 4493 7151
      4496 7152 4498 7154 4500 7154 4501 7151
      4500 7148 4501 7147 4501 7149 4510 7113
      4483 7104 4479 7157 4482 7158
TIME...MOT...LOC 0010Z 253DEG 28KT 4490 7141

Hanes
Special weather statement, Aug 6, 8:26 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Gray ME
826 PM EDT MON AUG 6 2018

NHZ001-002-070115-
Northern Coos-Southern Coos-
826 PM EDT MON AUG 6 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COOS COUNTY...

At 825 PM EDT, strong thunderstorms were clustered 7 miles south of
Colebrook, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Errol, Dixville, Stratford, Columbia, Dummer and Wentworth Location.

This also includes...
  Dixville Notch State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4469 7153 4481 7154 4490 7120 4467 7118
TIME...MOT...LOC 0025Z 262DEG 14KT 4478 7146

Hanes
Special weather statement, Aug 6, 9:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gray ME
913 PM EDT MON AUG 6 2018

MEZ007-008-NHZ001-002-070200-
Northern Oxford-Northern Franklin-Northern Coos-Southern Coos-
913 PM EDT MON AUG 6 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD...
SOUTHWESTERN FRANKLIN AND EAST CENTRAL COOS COUNTIES...

At 913 PM EDT, strong thunderstorms were clustered near Errol, or 17
miles north of Berlin, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Andover, Errol, Grafton, Weld, Byron, Upton, South Arm, Magalloway
Plantation, Richardsontown and Roxbury.

This also includes...
  Umbagog Lake State Park, Old Blue Mountain, Bemis Mountain, and
Elephant Mountain.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4468 7114 4479 7112 4485 7066 4458 7068
TIME...MOT...LOC 0113Z 272DEG 21KT 4473 7105

Hanes

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:50 AM EDTSpecial Weather StatementGYXSomerset25 min
Aug 7, 2:44 PM EDTSpecial Weather StatementGYXOxford31 min
Aug 7, 3:01 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Franklin, Kennebec, Oxford48 min
Aug 7, 5:01 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Sagadahoc, York59 min
Aug 7, 5:31 PM EDTSpecial Weather StatementGYXFranklin29 min
Aug 7, 5:48 PM EDTSpecial Weather StatementGYXSagadahoc27 min
Aug 7, 6:08 PM EDTSpecial Weather StatementGYXLincoln, Sagadahoc37 min
Aug 7, 6:44 PM EDTSpecial Weather StatementGYXWaldo46 min
Aug 7, 7:15 PM EDTSevere Thunderstorm WarningGYXWaldo45 min
Aug 6, 8:10 PM EDTSpecial Weather StatementGYXCoos35 min
Aug 6, 8:26 PM EDTSpecial Weather StatementGYXCoos49 min
Aug 7, 2:12 PM EDTSpecial Weather StatementGYXCheshire33 min
Aug 7, 3:53 PM EDTSpecial Weather StatementGYXCoos37 min
Aug 7, 4:22 PM EDTSpecial Weather StatementGYXCarroll23 min
Aug 7, 6:40 PM EDTSpecial Weather StatementGYXHillsborough35 min
Aug 7, 7:24 PM EDTSpecial Weather StatementGYXRockingham36 min

Nearby

Special Weather Statements in Maine, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.